40 Year Old Man with a WCT! What is Going On?

A 40 Year Old Man with a WCT! What is Going On?

Your patient is a 40 year old male with a chief complaint of weakness for two days. He was found on the ground by paramedics without any signs of injury. The patient states he slipped to the floor because he was weak and has not been drinking much water for “quite some time”. Vitals are as followed:

RR: 18 non-labored with no adventitious lung sounds

HR: 130 BPM (regular and weak radial)

BP: 70/40 mmHg

BGL: 105

The paramedics obtain a 12 lead ECG and you can see the rhythm below:

So what do you see? Well I see a wide complex tachycardia with no discernible P waves and a normal axis (Lead I and aVF are mostly up). There might be some ST depression in the limb leads but it is hard to tell for sure with a wandering baseline. So what is your interpretation of this 12 lead?

The paramedics assumed this was symptomatic ventriuclar tachycardia due to the weakness and hypotension. They attempted to synchronize cardiovert the patient several times but were unsuccessful. So let us break this ECG down a little bit more.

The Breakdown

So a wide complex tachycardia with no P waves is going to be Venticular Tachycardia but there are some caveats to this. This is not only a wide complex tachycardia, but this is a RWCT or a really wide complex tachycardia as described by Dr. Amal Mattu.

First off you see in V5, using the big box method, we can see that the rate is a little less than 150 BPM. Now onto the wide complex issue. If we look at V3 we can see that this QRS is at or a bit wider than 1 big box. The only thing that can cause this is a tox/metabolic issue. VT will never go this wide. So this is actually hyperkalemia mimicking Ventricular Tachycardia! And this would make sense of why the synchronized cardioversions did not work. But what if they wanted to give amiodarone to this patient?

Amiodarone is a common drug we administer to wide complex tachycardias and has been pushed in ACLS protocols. Amiodarone (Pacerone, Nexterone) is typically a class III antiarrhythmic drug that primarily focuses on the potassium channels of the heart that are responsible for the repolarization process in the phase 3 of cardiac action potential. Amiodarone is normally not marketed this way, but it also acts on beta-adrenergic receptors, calcium channels, and sodium channels. You should never give this medication for hyperkalemia. Hyperkalemia is thought to be a sodium channelopathy so when given a sodium channel blocker to already poisoned sodium channels, the patient will go into cardiac arrest.

The Recap

So when you see a wide complex tachycardia always:

  1. Look for P waves (In all leads but V1 is the most sensitive to pick them up!)
  2. Determine if it is a RWCT by seeing if the QRS is near or at 1 big box wide

This can save your patients. This shows why it is super important to really analyze your 12 leads and not just do a quick glance at them.

If you want to master this topic along with others, check out our ECG courses!

Follow us on our social media!

https://m.facebook.com/SCOPEeducation20/

https://twitter.com/scopeducation?lang=en

This site is meant to be used for educational use only. We strive to push evidence based medicine with no bias to help you obtain all the important information. You should always follow your protocols that have been set in place.

Scopeducation Team (Matt)

Leave a Reply

%d bloggers like this: